Nebraska, 2011

Hail in Nebraska, August 14, 2011

August 14, 2011 · NWS CYS · 2 events in 1 county or zone

An afternoon thunderstorm produced hail up to the size of golf balls in southern Kimball County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An afternoon thunderstorm produced hail up to the size of golf balls in southern Kimball County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 14, 12:05 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 14, 12:05 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
105 PM MDT SUN AUG 14 2011

.UPDATE...INCREASED POPS ACROSS THE BOARD AND ADDED SEVERE
WORDING TO THE FAR EASTERN PANHANDLE ZONES AS SATELLITE IMAGERY
SHOWS THE MOISTURE PLUME OVER THE ROCKIES WITH A SHORTWAVE HEADING
TOWARD THE CWA. THE DEEPENING LEE TROUGH WILL SLOWLY SHIFT EAST
THROUGH THE AFTERNOON AND WILL SEE ISOLATED TO SCATTERED
THUNDERSTORMS FORM ACROSS THE CWA WITH THE COMBO OF SHORTWAVE AND
CONVERGENCE ALONG THE TROUGH. THE BEST CHANCE FOR STRONG TO
SEVERE STORMS WILL BE FROM DAWES COUNTY SOUTH TO CHEYENNE COUNTY
AS IT WILL TAKE SOME TIME FOR THIS CONVERGENCE ZONE AND
DESTABILIZATION TO SYNC UP. LOOKS LIKE SOUTH TO SOUTHEAST SFC
WINDS WILL KEEP THE MAIN THREAT TO LARGE HAIL AND DAMAGING WINDS.
RJM

&&

.PREV DISCUSSION... /ISSUED 1129 AM MDT SUN AUG 14 2011/

AVIATION...18Z TAFS

PRIMARILY VFR CONDITIONS EXPECTED NEXT 24 HOURS WITH GUSTY WEST
TO NORTHWEST WINDS THROUGH THE AFTERNOON HOURS. MONSOON MOISTURE
MOVING ACROSS THE AREA WILL MOISTEN UP THE AIR TO CREATED ISOLATED
TO WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON TO EARLY EVENING.
HAVE CONTINUED VCTS WORDING IN TAFS TO REFLECT THE ISOLATED
NATURE. WESTERLY WINDS OFF THE LARAMIE RANGE TONIGHT SHOULD KEEP
LOW CLOUDS FROM FORMING OVERNIGHT.

CLAYCOMB

PREV DISCUSSION... /ISSUED 544 AM MDT SUN AUG 14 2011/

AVIATION...12Z TAF ISSUANCE...
LATEST LOOK AT THE CYS OB WAS SHOWING CEILINGS CONTINUING TO HANG
AROUND 400FT. LOOKING AT THE LATEST WEB CAMS...IT APPEARS LIKE
THERE IS SOME PATCHY DENSE FOG IN THE HIGHER ELEVATIONS TO THE
WEST MAINLY ABOUT 10-15 MILES WEST OF THE CYS TAF SITE. THIS LOW
CLOUD/FOG DECK SHOULD BEGIN TO BURN OFF FAIRLY QUICKLY BY AROUND
14Z. OTHERWISE...VFR CONDITIONS SHOULD BE THE RULE DURING THE
REMAINDER OF THE DAY. THE NEXT CONCERN IS THE WIND DIRECTION AND
WIND SPEEDS...AND TIMING OF WHEN THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON. LATEST SURFACE ANALYSIS WAS SHOWING A SUBTLE POTENTIAL
VORTICITY ANOMALY MOVING THROUGH IDAHO. THIS FEATURE IS EXPECTED
TO PUSH EAST ACROSS NORTHERN WYOMING AND SOUTHERN MONTANA THIS
AFTERNOON. AS THIS FEATURE MOVES ACROSS...THE ASSOCIATED SURFACE
LOW IS PROGGED TO MOVE EAST AND CAUSE THE SURFACE FLOW TO TURN
WEST THIS AFTERNOON ACROSS THE WYOMING TAF SITES. MEANWHILE...THE
NEBRASKA TAF SITES MAY SEE A LITTLE MORE LOW LEVEL CONVERGENCE
WHICH MAY TRIGGER A BETTER CHANCE OF THUNDERSTORMS IN THAT REGION
AFTER 21Z.

COX

PREV DISCUSSION... /ISSUED 328 AM MDT SUN AUG 14 2011/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
SURGE OF MONSOONAL MOISTURE EVIDENT ON IR SATELLITE LOOP WILL
PASS OVER THE CWA TODAY INTO MONDAY AND HELP TO INCREASE
CONVECTION SOMEWHAT AS A COUPLE OF WEAK IMPULSES RIDE ATOP UPPER
RIDGE EDGING EASTWARD INTO THE PLAINS. A FEW STRONG STORMS
POSSIBLE OVER THE CENTRAL PANHANDLE WHERE HIGHER INSTABILITY
SHOULD BE PRESENT ALONG WITH WEAK SFC TROUGH. ACTIVITY SHOULD
DISSIPATE/MOVE OUT THIS EVENING. SOMEWHAT LESS CONVECTION EXPECTED
MONDAY AFTERNOON AS INSTABILITY DROPS OFF SOMEWHAT AND SFC PATTERN
BECOMES MORE DIFFUSE. VERY WARM TEMPERATURES EXPECTED ESPECIALLY
OVER THE PLAINS MONDAY WITH MAXS FLIRTING WITH 100F OVER THE
NORTHERN PANHANDLE. WEAK PACIFIC COOL FRONT WILL APPROACH THE CWA
MONDAY NIGHT AS UPPER SHORTWAVE MOVES ACROSS SW CANADA AND ACROSS
THE NORTHERN ROCKIES WHICH COULD KEEP SOME SHOWERS GOING MONDAY
NIGHT OVER THE NW PART OF THE CWA.

LONG TERM...TUESDAY THROUGH SUNDAY
TUESDAY-TUESDAY NIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING THE AFOREMENTIONED SHORTWAVE SPINNING
NEAR BRITISH COLUMBIA. THIS FEATURE IS PROGGED TO PUSH EAST ACROSS
THE CANADIAN PROVIDENCES AND REACH MANITOBA BY TUESDAY EVENING.
THERE ARE SOME DISCREPANCIES BETWEEN SEVERAL OF THE MODELS ON HOW
MUCH AMPLIFICATION THIS FEATURE WILL HAVE TUESDAY. THE
GFS/NAM/SREF IS SHOWING LESS AMPLIFICATION THAN THE ECMWF/UKMET.
HOWEVER...THE LATEST ECMWF WAS SHOWING SIGNS OF THIS FEATURE BEING
LESS AMPLIFIED THAN PREVIOUS SOLUTIONS. WE ARE TENDING TO FAVOR
THE GFS/SREF SOLUTIONS WHICH WOULD FAVOR A WEAKER FRONT MOVING
THROUGH THE AREA ON TUESDAY. WE DID KEEP A CHANCE OF POPS IN THE
PICTURE MAINLY DURING THE AFTERNOON AND EVENING. OTHERWISE...AREAS
WEST OF THE LARAMIE RANGE MAY SEE THE WESTERLY FLOW KICK IN DURING
THE AFTERNOON WHICH MAY DRY THINGS OUT A BIT. ALTHOUGH...WE ARE
NOT REAL CONFIDENT OF RED FLAG CONDITIONS BEING MET...DUE TO
LINGERING MOISTURE BEHIND THE BOUNDARY

WEDNESDAY-WEDNESDAY NIGHT:
WE ARE A BIT CONCERNED THAT WE MAY SEE A FEW THUNDERSTORMS DEVELOP
EAST OF THE LARAMIE RANGE MAINLY IN THE NEBRASKA PANHANDLE ON
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE GFS IS DEPICTING
SURFACE BASED CAPE VALUES BETWEEN 1000-1500 J/KG WITH AROUND 50 TO
60KTS OF 0-6KM SHEAR AND CINH VALUES 40 J/KG OR LESS. IN
ADDITION...THERE IS LOW LEVEL CONVERGENCE IN ASSOCIATION WITH THE
LEE SIDE TROF. NOT SEEING MUCH IN THE UPPER LEVELS TRIGGERING THIS
CONVECTION...BUT IT WILL NOT TAKE MUCH TO TRIGGER AT LEAST
ISOLATED CONVECTION.

THURSDAY-SUNDAY:
WE DID NOT MAKE TOO MANY CHANGES TO THIS PERIOD. THE MODELS ARE
CONTINUING TO SHOW THE UPPER LEVEL RIDGE GRADUALLY BUILDING OVER
THE AREA. THIS WILL KEEP TEMPERATURES SLIGHTLY ABOVE NORMAL FOR
THE MOST PART WITH MAINLY DRY CONDITIONS. HOWEVER...CONDITIONS MAY
BECOME MORE FAVORABLE FOR FIRE WEATHER CONCERNS ESPECIALLY ON
FRIDAY AND SATURDAY AS ANOTHER TROF MOVES THROUGH CANADA AND
CAUSES THE HEIGHT GRADIENT TO INCREASE WHICH WILL INCREASE THE
SURFACE WINDS ESPECIALLY WEST OF THE LARAMIE RANGE.

FIRE WEATHER...
SOME BREEZINESS EXPECTED OVER PARTS OF THE CWA
THIS AFTERNOON BUT IT APPEARS HIGHER MOISTURE IN THE AIR WILL KEEP
RELATIVE HUMIDITIES ABOVE CRITICAL THRESHOLDS FOR THE MOST PART.
ISOLATED THUNDERSTORMS POSSIBLE MAINLY OVER THE PANHANDLE THIS
AFTERNOON AND EVENING BUT HIGHER MOISTURE IN THE ATMOSPHERE
SHOULD MITIGATE THREAT OF DRY LIGHTNING. WARMER TEMPERATURES
EXPECTED MONDAY AHEAD OF NEXT COOL FRONT BUT LIGHTER WINDS
ANTICIPATED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM...REC
Hazardous weather outlook, Aug 14, 10:42 AM MST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1142 AM MDT SUN AUG 14 2011

NEZ019-020-054-095-096-WYZ101>119-151745-
SCOTTS BLUFF-BANNER-KIMBALL-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1142 AM MDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF AFTERNOON THUNDERSTORMS MAINLY EAST OF THE
LARAMIE RANGE. SOME OF THE STORMS COULD BECOME STRONG AND PRODUCE
GUSTY WINDS UP TO 50 MPH AND SMALL HAIL. SOME PORTIONS OF
CONVERSE AND NIOBRARA COUNTIES MAY APPROACH CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY
AS ANOTHER FRONTAL BOUNDARY MOVES THROUGH THE AREA. GUSTY WEST TO
SOUTHWEST WINDS WILL BE POSSIBLE TUESDAY AFTERNOON...COMBINED
WITH LOW RELATIVE HUMIDITIES...COULD LEAD TO A HEIGHTENED FIRE
WEATHER DANGER MAINLY ALONG AND WEST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-021-055-151745-
DAWES-BOX BUTTE-MORRILL-CHEYENNE-
1142 AM MDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF
THE NEBRASKA PANHANDLE THIS AFTERNOON. SOME OF THE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY
AS ANOTHER FRONTAL BOUNDARY MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 14, 12:58 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
158 PM MDT SUN AUG 14 2011

NEZ054-142045-
KIMBALL NE-
158 PM MDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL COUNTY UNTIL
245 PM MDT...

AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PANORAMA POINT...OR 21 MILES SOUTHWEST OF
KIMBALL...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN KIMBALL COUNTY.

&&

LAT...LON 4100 10399 4109 10406 4116 10397 4101 10362
      4099 10368
TIME...MOT...LOC 1959Z 316DEG 14KT 4106 10398

MAZUR

The radar

The Cheyenne radar (KCYS), 78 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kimball

When
August 14, 1:16 PM MST
Where
Kimball County, 15.21 mi S of Bushnell
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.010, -103.890

Hail, Kimball

When
August 14, 1:24 PM MST
Where
Kimball County, 15.21 mi S of Bushnell
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.010, -103.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324084, 324085.